MAUDE Adverse Event Report: EVOLUTION SPINE LLC WHISTLER MODULAR PEDICLE SCREW SYSTEM

EVOLUTION SPINE LLC WHISTLER MODULAR PEDICLE SCREW SYSTEM
Model Number WI-003
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/03/2022
Type of Reportable Event Malfunction
Event or Problem Description
The surgeon was performing the final tightening of an inserted pedicle screw/tulip when the tip of the driver broke free of the driver.The surgeon left the broken-off tip in the head of the pedicle screw and inserted the rod as per normal procedure which secured the broken-off tip in the pedicle screw head, preventing it from migrating.
 
Additional Manufacturer Narrative
The cause of the malfunction of this instrument could be due to several possibilities, including: the surgeon unintentionally induced excessive torque on the instrument beyond intended use causing it to exceed its intended design strength and yielding as a shearing fracture of the tip.The hardness of the bone was higher than normal requiring the surgeon to apply torque beyond its intended design strength and yielding as a shearing fracture of the tip.The preparation of the bone for screw insertion was improper requiring the surgeon to intentionally apply torque beyond its intended design strength and yielding as a shearing fracture of the tip.The instrument was unintentionally not fully inserted into the screw head, resulting in the torque not being applied to the full length of the tip causing it to exceed its intended design strength and yielding as a shearing fracture of the tip.A review of the dhr paperwork, including material certs, revealed nothing out of the ordinary.There were no manufacturing issues with wi-003, lot: 4168.The results of the investigation indicate that the cause of the failure was torque beyond the yield strength of the instrument.Because it is not known whether the patient had hard bone, or if the surgeon properly seated the driver into the screw the actual root cause of the broken driver tip cannot be determined.

Brand Name
WHISTLER MODULAR PEDICLE SCREW SYSTEM
Common Device Name
PEDICLE SCREW
Manufacturer (Section D)
EVOLUTION SPINE LLC
2300 n haskell ave
dallas TX 75402
Manufacturer (Section G)
EVOLUTION SPINE LLC
2300 n haskell ave
dallas TX 75402
Manufacturer Contact
todd wallenstein
2300 n haskell ave
dallas, TX 75402
MDR Report Key15709174
Report Number3012428435-2022-00021
Device Sequence Number17386654
Product Code NKB
UDI-Device Identifier00195860004685
UDI-Public00195860004685
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K182478
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Patient Monitoring
Type of Report Initial
Report Date (Section B) 10/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberWI-003
Device Catalogue NumberWI-003
Device Lot Number4168
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/05/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/03/2022
Initial Report FDA Received Date11/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/08/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
WC-C, 00195860000014, LOCKING CAP CANNULATED; WC6540-N, 00195860002636, SCREW DIA 6.5 X 40MM; WT55-R, 00195860004654, REDUCTION TULIP, QTY 1
Outcome Attributed to Adverse Event Other;
Patient Age52 YR
Patient SexFemale
Patient Weight68 KG
Patient EthnicityNon Hispanic